Alert archive / Wyoming / Winter Weather Advisories in 2017
Winter Weather Advisory 21, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter weather advisory at Apr 21, 2017, 1:40 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2017, 1:40 PM MDT (19:40 UTC)
- Expired
- Apr 22, 2017, 2:26 AM MDT
- In force
- 13 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736 WWUS45 KCYS 211940 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 140 PM MDT Fri Apr 21 2017 ...ADDITIONAL LIGHT SNOWS EXPECTED OVER THE AREA THROUGH TONIGHT WITH BLACK ICE POSSIBLE AS WELL... WYZ116-221000- /O.CAN.KCYS.WS.W.0011.000000T0000Z-170422T0000Z/ /O.NEW.KCYS.WW.Y.0021.170421T1940Z-170422T1400Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 140 PM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MDT SATURDAY... ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Cheyenne has issued a Winter Weather Advisory for snow, which is in effect until 8 AM MDT Saturday. The Winter Storm Warning has been cancelled. * TIMING...Through early Saturday morning. * TOTAL SNOW ACCUMULATIONS...An inch or two additional accumulation possible but areas of black ice also expected. * WINDS/VISIBILITY...Light winds with visibilities around a mile at times in snow showers. * IMPACTS...Hazardous travel likely due to snow showers and potentially icy areas from freezing of water from earlier snowfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads...black ice and limited visibilities...and use caution while driving. && $$ WYZ112-114-212045- /O.CAN.KCYS.WW.Y.0020.000000T0000Z-170422T0000Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 140 PM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Cheyenne has cancelled the Winter Weather Advisory. Additional light snow is expected through tonight but additional accumulations are expected to be light. $$ WYZ115-212045- /O.CAN.KCYS.WW.Y.0020.000000T0000Z-170421T2100Z/ Laramie Valley- Including the cities of Bosler and Laramie 140 PM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Cheyenne has cancelled the Winter Weather Advisory. Some additional light snow is expected through tonight but additional accumulations should be light. $$ WYZ117-221000- /O.NEW.KCYS.WW.Y.0021.170421T1940Z-170422T1400Z/ South Laramie Range Foothills- Including the cities of Whitaker, Federal, and Horse Creek 140 PM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MDT SATURDAY... The National Weather Service in Cheyenne has issued a Winter Weather Advisory for snow, which is in effect until 8 AM MDT Saturday. * TIMING...Through early Saturday morning. * TOTAL SNOW ACCUMULATIONS...An inch or two additional accumulation possible but areas of black ice also expected. * WINDS/VISIBILITY...Light winds with visibilities around a mile at times in snow showers. * IMPACTS...Hazardous travel likely due to snow showers and potentially icy areas from freezing of water from earlier snowfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads...black ice and limited visibilities...and use caution while driving. && $$
2 follow-up statements
164 WWUS45 KCYS 220244 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 844 PM MDT Fri Apr 21 2017 ...OCCASIONAL LIGHT SNOW WITH AREAS OF BLACK ICE TONIGHT AND EARLY SATURDAY MORNING BETWEEN CHEYENNE AND LARAMIE... WYZ116-117-221400- /O.CON.KCYS.WW.Y.0021.000000T0000Z-170422T1400Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 844 PM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT SATURDAY... * TIMING...Tonight through early Saturday morning. * TOTAL SNOW ACCUMULATIONS...Up to an inch of additional snowfall. Areas of black ice late tonight through early Saturday morning. * WINDS/VISIBILITY...Light winds with limited visibilities in areas of fog. * IMPACTS...Hazardous travel likely due to snow covered and icy roadways, including Interstate 80 between Cheyenne and Laramie. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads...black ice and limited visibilities...and use caution while driving. && $$
672 WWUS45 KCYS 220826 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 226 AM MDT Sat Apr 22 2017 ...Winter Weather Advisory Expired...Replaced With Dense Fog Advisory... WYZ116-117-220930- /O.CAN.KCYS.WW.Y.0021.000000T0000Z-170422T1400Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 226 AM MDT Sat Apr 22 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Cheyenne has cancelled the Winter Weather Advisory. Snow is shifting east this morning with very little snow being observed on WYDOT webcams over the I-80 Summit. Therefore...the Winter Weather Advisory will be cancelled early and replaced with a Dense Fog Advisory. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter weather advisory went out at Apr 21, 12:14 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 21, 12:14 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1214 PM MDT Fri Apr 21 2017
.UPDATE...
Issued at 522 AM MDT Fri Apr 21 2017
Looking at the WYDOT cameras along I-80 near the summit this
morning as well as the blossoming shield of heavy precipitation on
radar seems to necessitate an upgrade to a Winter Storm Warning
for the South Laramie Range. An estimated 3 inches of snow fell
yesterday evening and it is likely that an additional 3 to 4
inches will fall by late morning before the best forcing begins to
shift east.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 300 AM MDT Fri Apr 21 2017
Strong shortwave over western CO will close off briefly over
northeastern CO early this morning before sliding quickly eastward
into KS during the afternoon. A second shortwave will dive
southeastward and across the area this evening.
Still expect a period of heavy precipitation rates early this
morning especially just north of the track of the mid level
circulation where the best deformation/frontogenesis and upslope
flow will be focused. Snow levels currently around 7200 ft or so
based on radar and these should lower some more as the low levels
cool and precip rates increase. Current advisories look good
although can probably drop the Sierra Madre Range once the wave
passes early this morning. Best snow accumulations still look to
be 7000 ft or above. Not out of the question for the Cheyenne area
to see a burst of snow early this morning as heavier rates and
melt cooling may try to drive the snow level lower. Warm ground
temps should preclude much accumulation but could see 1 to 2
inches in grassy areas if it comes down hard enough.
Showers continue through the afternoon and evening hours tonight
especially over the mountains as the second shortwave passes.
Added in some mention of patchy fog tonight along the Cheyenne
Ridge and over the South Laramie Range as the ground should be
moist and the winds will be light upslope from the south or
southeast.
Saturday and Saturday night should start a clearing and drying
trend. Winds should become westerly on Saturday but remain
relatively light.
.LONG TERM...(Sunday through Thursday)
Issued at 300 AM MDT Fri Apr 21 2017
Unsettled week ahead as the west coast is open for Pacific systems
to move into the Rockies. Much needed rainfall to continue.
Starting off Sunday, we have a transitory shortwave ridge overhead
that should keep things relatively dry. Next frontal system begins
impacting Carbon County as early as Sunday night. Most of the
energy with this system should track across northern Wyoming, with
the south staying dry.
Another system quick on the heels of the first system looks to
stall along the Colorado/Wyoming border area Monday afternoon into
Tuesday. ECMWF has widespread precip over the area, while the GFS
is showing precip further north. Went more with the ECMWF
solution as the front stays pretty much along the state line. This
front finally shifts south on Wednesday for a brief break in
shower activity.
Both the GFS and ECMWF in good agreement on the next system that
looks to impact the area Thursday evening. GFS showing well over
two inches of precip with this system. ECMWF about half that on
rainfall, but very similar on placement. 700mb temperatures -5 to
-7C, so there definitely looks like a chance of moderate/heavy
snow for some areas.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM MDT Fri Apr 21 2017
MVFR TO IFR conditions ongoing across the area in snow are rain,
with LIFR at and around KCYS. Expect these trends to persist
through the afternoon before improving this evening. May see low
stratus and patchy fog return tonight as the boundary layer
remains moist with light winds. Conditions overall will improve
Saturday morning.
&&
.FIRE WEATHER...
Issued at 138 AM MDT Fri Apr 21 2017
Wetting rain should occur over much of the area through today.
This should keep any fire weather concerns at bay through the
weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MDT this evening for WYZ112-
114.
Winter Weather Advisory until 3 PM MDT this afternoon for WYZ115-
117-118.
Winter Storm Warning until 6 PM MDT this evening for WYZ116.
NE...None.
&&
UPDATE...DEL
SHORT TERM...GCC/DEL
LONG TERM...GCC
AVIATION...RJM
FIRE WEATHER...DELHazardous weather outlook, Apr 21, 6:08 AM MDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 608 AM MDT Fri Apr 21 2017 WYZ101-102-104>111-113-117>119-221215- Converse County Lower Elevations-Niobrara County- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Upper North Platte River Basin-South Laramie Range Foothills- Central Laramie County-East Laramie County- 608 AM MDT Fri Apr 21 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widespread precipitation will continue across southeast Wyoming through this afternoon. The snow level will be around 6500 feet by Friday morning. Snow accumulations outside of the mountains are generally expected to be less than 3 inches. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Unsettled weather likely for next week with chances for afternoon and evening showers and thunderstorms each day from Tuesday on through the week. .Spotter information statement... Spotter activation will not be needed today and tonight. WYZ103-112-114>116-221215- North Laramie Range-Sierra Madre Range-Snowy Range-Laramie Valley- South Laramie Range- 608 AM MDT Fri Apr 21 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widespread snow will fall across the mountains of southeast Wyoming this evening through Friday afternoon. Snow accumulations are generally expected to be 6 to 10 inches across the Sierra Madre and Snowy Ranges and 3 to 5 inches along the Laramie Range. Winter Weather Advisories are in effect for the Sierra Madre and Snowy Ranges. A Winter Storm Warning is in effect for the Interstate 80 Summit between Laramie and Cheyenne, where 6 to 8 inches of snow is forecast making travel hazardous. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Unsettled weather likely for next week with chances for afternoon and evening showers and thunderstorms each day from Tuesday on through the week. .Spotter information statement... Spotter activation will not be needed today and tonight. NEZ002-003-019>021-054-055-095-096-221215- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 608 AM MDT Fri Apr 21 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Unsettled weather likely for next week with chances for afternoon and evening showers and thunderstorms each day from Tuesday on through the week. .Spotter information statement... Spotter activation will not be needed today and tonight.
In the hours before
Local storm report, Apr 21, 10:23 AM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 AM MDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY SNOW 23 W CHEYENNE 41.14N 105.23W
04/21/2017 E8.0 INCH LARAMIE WY PUBLIC
IN CURT GOWDY STATE PARK. RELAYED BY KGWN METEOROLOGIST
0928 AM SNOW 20 W CHEYENNE 41.14N 105.18W
04/21/2017 E5.0 INCH LARAMIE WY PUBLIC
STILL SNOWING
&&
MAZURLocal storm report, Apr 21, 10:27 AM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 AM MDT FRI APR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW 21 W CHEYENNE 41.14N 105.20W
04/21/2017 M4.0 INCH LARAMIE WY CO-OP OBSERVER
STILL SNOWING PRETTY GOOD. SOME MELTING
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 5:20 AM MDT | Winter Storm Warning | CYS | Albany, Laramie | 8 hr |
Nearby
Winter Weather Advisories in Wyoming, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.